How do I prove Botox got me this sick? I was sick as death after injections went away and came back after dose pack

After a few days of receiving 200 Units of botox for migraines I got sick as death, fever chills horrible ache muscles near injection. Throat swelled and got red, swallowing became so hard I couldn't swallow my own saliva. Went to immunologist, ran lots of tests, all came back normal. Wasn't strep, ir flu, titers were normal. I never expected to feel like I was going to die. My dr put me on high dose of prednisone which made me better, after it was complete symptoms have returned. explain?

Doctor Answers 6

Botox reaction

Your description of your symptoms does not sound like a botox reaction. It sounds to me like a viral illness. I would recommend continued evaluation by your provider.

Botox and fluelike systemic effects

Thanks for sharing your question. I can appreciate your concern.

The reaction that you mentioned could be related to anything. The side effects of botox are related to its mechanism of action. Paralyzing muscles and decreasing  sweat production. If you had had a generalized reaction, the symptoms should be through out the body not just the neck. 

Wishing you the best in your journey

Sick after Botox, related?

This is not a reaction to Botox in my opinion. You most likely had a simultaneous infection. If you haven't improved, I'd seek out further medical evaluation to get to the bottom of it. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Flu like symptoms

one of the potential side effects of botox or neurotoxin injections are " flu like symptoms". Most cosmetic injectors will use less units (20-70 units) for cosmetic purposes but for migraine treatment 200 units is usually 3-10x  higher dosage then when used for cosmetic purposes , so it is possible you experienced this as a side effect .  The steroids caused a decrease in the inflammation ( sinus or airways) which made you temporarily feel better, but the symptoms should improve in due time. It maybe best to speak with your injector to get a better time prognosis.

Drew Varano, MD
Washington DC Internist
4.6 out of 5 stars 9 reviews

Prove botox made me sick

Thank you for asking about your Botox.

Your description suggests that days after your Botox, you got a severe bacterial or viral upper respiratory infection. The fact that prednisone did not help is consistent with an infection. It seems most unlikely that it was caused by Botox. however you can ask the doctor who treated you to research the literature to be sure.

Always see a Board Certified Plastic Surgeon. Best wishes  - Elizabeth Morgan MD PHD FACS

Sick after Botox

It sounds like you got a bacterial or viral upper respiratory infection. It is unlikely caused by the Botox. Please contact your treating physician with any concerns you have.

Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 22 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.